Numerical Algorithms

, Volume 70, Issue 4, pp 709–726 | Cite as

On spectral distribution of kernel matrices related to radial basis functions

  • Andrew J. Wathen
  • Shengxin Zhu
Original Paper


This paper focuses on spectral distribution of kernel matrices related to radial basis functions. By relating a contemporary finite-dimensional linear algebra problem to a classical problem on infinite-dimensional linear integral operator, the paper shows how the spectral distribution of a kernel matrix relates to the smoothness of the underlying kernel function. The asymptotic behaviour of the eigenvalues of a infinite-dimensional kernel operator are studied from a perspective of low rank approximation—approximating an integral operator in terms of Fourier series or Chebyshev series truncations. Further, we study how the spectral distribution of interpolation matrices of an infinite smooth kernel with flat limit depends on the geometric property of the underlying interpolation points. In particularly, the paper discusses the analytic eigenvalue distribution of Gaussian kernels, which has important application on stably computing of Gaussian radial basis functions.


Eigenvalues Radial basis functions Spectral distribution Integral equation of the first kind 

Mathematics Subject Classification (2010)

42A10 45A25 45B05 45C05 47A52 47A75 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ball, K.: Eigenvalues of Euclidean distance matrices. J. Approx. Theory 68(1), 74–82 (1992). doi: 10.1016/0021-9045(92)90101-S MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Ball, K., Sivakumar, N., Ward, J.D.: On the sensitivity of radial basis interpolation to minimal data separation distance. Constr. Approx. doi:8(4), 401–426 (1992).  10.1007/BF01203461 MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Baxter, B.J.C.: Norm estimates for inverses of Toeplitz distance matrices. J. Approx. Theory 79(2), 222–242 (1994). doi: 10.1006/jath.1994.1126 MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bernstein, S.: Sur la valeur les recherches récentes relatives à la meilleure approximation des fonctions continues par des polynômes. In: Proceedings 5th. Intern. Math. Congress, v. 1, vol. 1, pp 256–266 (1912)Google Scholar
  5. 5.
    Buescu, J., Paixão, A.: Eigenvalue distribution of positive definite kernels on unbounded domains. Integr. Equ. Oper. Theory 57(1), 19–41 (2007). doi: 10.1007/s00020-006-1445-1 CrossRefMATHGoogle Scholar
  6. 6.
    Buescu, J., Paixão, A.C.: Eigenvalue distribution of Mercer-like kernels. Math. Nachr. 280(9-10), 984–995 (2007). doi: 10.1002/mana.200510530 MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Chang, C.H., Ha, C.W.: On eigenvalues of differentiable positive definite kernels. Integr. Equ. Oper. Theory 33(1), 1–7 (1999). doi: 10.1007/BF01203078 MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Cochran, J.A.: The analysis of linear integral equations. McGraw-Hill Book Co., New York (1972). McGraw-Hill Series in Modern Applied MathematicsMATHGoogle Scholar
  9. 9.
    Fasshauer, G.E., McCourt, M.J.: Stable evaluation of Gaussian radial basis function interpolants. SIAM J. Sci. Comput. 34(2), A737–A762 (2012). doi: 10.1137/110824784 MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Ferreira, J.C., Menegatto, V.A.: Eigenvalues of integral operators defined by smooth positive definite kernels. Integr. Equ. Oper. Theory 64(1), 61–81 (2009). doi: 10.1007/s00020-009-1680-3 MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Fornberg, B., Larsson, E., Flyer, N.: Stable computations with Gaussian radial basis functions. SIAM J. Sci. Comput. 33(2), 869–892 (2011). doi: 10.1137/09076756X MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Fornberg, B., Piret, C.: A stable algorithm for flat radial basis functions on a sphere. SIAM J. Sci. Comput. 30(1), 60–80 (2007/08). doi: 10.1137/060671991
  13. 13.
    Fornberg, B., Wright, G., Larsson, E.: Some observations regarding interpolants in the limit of flat radial basis functions. Comput. Math. Appl. 47(1), 37–55 (2004). doi: 10.1016/S0898-1221(04)90004-1 MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Fornberg, B., Zuev, J.: The Runge phenomenon and spatially variable shape parameters in RBF interpolation. Comput. Math. Appl. 54(3), 379–398 (2007). doi: 10.1016/j.camwa.2007.01.028 MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Fredholm, I.: Sur une classe d’équations fonctionnelles. Acta Math. 27(1), 365–390 (1903). doi: 10.1007/BF02421317 MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Ha, C.W.: Eigenvalues of differentiable positive definite kernels. SIAM J. Math. Anal 17(2), 415–419 (1986). doi: 10.1137/0517031 MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Hille, E., Tamarkin, J.D.: On the characteristic values of linear integral equations. Acta Math. 57(1), 1–76 (1931). doi: 10.1007/BF02403043 MathSciNetCrossRefGoogle Scholar
  18. 18.
    de Hoog, F.R.: Review of Fredholm equations of the first kind, Application and numerical solution of integral equations (Proc. Sem., Australian Nat. Univ., Canberra, 1978), Monographs Textbooks Mech. Solids Fluids: Mech, Anal., vol. 6, pp. 119–134. Sijthoff & Noordhoff, Alphen aan den Rijn (1980)Google Scholar
  19. 19.
    Horn, R.A., Johnson, C.R.: Matrix analysis. Cambridge University Press, Cambridge (1990). Corrected reprint of the 1985 originalMATHGoogle Scholar
  20. 20.
    Katznelson, Y.: An introduction to harmonic analysis. John Wiley & Sons Inc., New York (1968)MATHGoogle Scholar
  21. 21.
    Kress, R., 2nd edn.: Linear integral equations, Applied Mathematical Sciences, vol. 82. Springer, New York (1999)CrossRefGoogle Scholar
  22. 22.
    Larsson, E., Fornberg, B.: Theoretical and computational aspects of multivariate interpolation with increasingly flat radial basis functions. Comput. Math. Appl. 49(1), 103–130 (2005). doi: 10.1016/j.camwa.2005.01.010 MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Larsson, E., Lehto, E., Heryudono, E., Fornberg, B.: Stable computation of differentiation matrices and scattered node stencils based on Gaussian radial basis functions, Tech. Rep. 2012-020, Department of Information Technology, Uppsala University (2012)Google Scholar
  24. 24.
    Little, G., Reade, J.B.: Eigenvalues of analytic kernels. SIAM J. Math. Anal. 15(1), 133–136 (1984). doi: 10.1137/0515009 MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Micchelli, C.A.: Interpolation of scattered data: distance matrices and conditionally positive definite functions. Constr. Approx. 2(1), 11–22 (1986). doi: 10.1007/BF01893414 MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Narcowich, F., Sivakumar, N., Ward, J.: On condition numbers associated with radial-function interpolation. J. Math. Anal. Appl. 186(2), 457–485 (1994). doi: 10.1006/jmaa.1994.1311 MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Narcowich, F., Ward, J.: Norm estimates for the inverses of a general class of scattered-data radial-function interpolation matrices. J. Approx. Theory 69(1), 84–109 (1992). doi: 10.1016/0021-9045(92)90050-X MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Narcowich, F.J., Ward, J.D.: Norms of inverses for matrices associated with scattered data. In: Curves and surfaces (Chamonix-Mont-Blanc, 1990), pp 341–348. Academic Press, Boston (1991)Google Scholar
  29. 29.
    Rasmussen, C.E., Williams, C.K.I.: Gaussian processes for machine learning, vol. 1. MIT press Cambridge, MA (2006)Google Scholar
  30. 30.
    Reade, J.B.: Asymptotic behaviour of eigenvalues of certain integral equations. Proc. Edinburgh Math. Soc. (2) 22(2), 137–144 (1979). doi: 10.1017/S0013091500016254 MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Reade, J.B.: Eigenvalues of Lipschitz kernels. Math. Proc. Cambridge Philos. Soc. 93(1), 135–140 (1983). doi: 10.1017/S0305004100060412 MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Reade, J.B.: Eigenvalues of positive definite kernels. SIAM J. Math. Anal. 14(1), 152–157 (1983). doi: 10.1137/0514012 MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Reade, J.B.: Eigenvalues of positive definite kernels. II. SIAM J. Math. Anal. 15(1), 137–142 (1984). doi: 10.1137/0515010 MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Reade, J.B.: Eigenvalues of smooth kernels. Math. Proc. Cambridge Philos. Soc. 95(1), 135–140 (1984). doi: 10.1017/S0305004100061375 MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Reade, J.B.: On the sharpness of Weyl’s estimate for eigenvalues of smooth kernels. SIAM J. Math. Anal. 16(3), 548–550 (1985). doi: 10.1137/0516040 MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Reade, J.B.: Positive definite C p p kernels. SIAM J. Math. Anal. 17(2), 420–421 (1986). doi: 10.1137/0517032 MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Reade, J.B.: On the sharpness of Weyl’s estimates for eigenvalues of smooth kernels. II. SIAM J. Math. Anal. 19(3), 627–631 (1988). doi: 10.1137/0519044 MathSciNetCrossRefMATHGoogle Scholar
  38. 38.
    Reade, J.B.: Eigenvalues of smooth positive definite kernels. Proc. Edinburgh Math. Soc. (2) 35(1), 41–45 (1992). doi: 10.1017/S0013091500005307 MathSciNetCrossRefMATHGoogle Scholar
  39. 39.
    Renaut, R.A., Zhu, S.: Application of fredholm integral equations inverse theory to the radial basis function approximation problem. Tech Rep. 1630. The University of Oxford (2012)Google Scholar
  40. 40.
    Schaback, R.: Lower bounds for norms of inverses of interpolation matrices for radial basis functions. J. Approx. Theory 79 (2), 287–306 (1994). doi: 10.1006/jath.1994.1130 MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Schaback, R.: Error estimates and condition numbers for radial basis function interpolation. Adv. Comput. Math. 3(3), 251–264 (1995). doi: 10.1007/BF02432002 MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Schaback, R.: Multivariate interpolation by polynomials and radial basis functions. Constr. Approx. 21(3), 293–317 (2005). doi: 10.1007/s00365-004-0585-2 MathSciNetCrossRefMATHGoogle Scholar
  43. 43.
    Smithies, F.: The eigenvalue and singular values of integral equations. Proc. London Math. Soc. 43, 255–279 (1937)MathSciNetGoogle Scholar
  44. 44.
    Trefethen, L.: Approximation Theory and Approximation Practice. Applied Mathematics. Society for Industrial and Applied Mathematics (2013). URL
  45. 45.
    Wathen, A.J.: Realistic eigenvalue bounds for the Galerkin mass matrix. IMA J. Numer. Anal. 7(4), 449–457 (1987). doi: 10.1093/imanum/7.4.449 MathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Wendland, H.: Scattered data approximation, Cambridge Monographs on Applied and Computational Mathematics, vol. 17. Cambridge University Press, Cambridge (2005)Google Scholar
  47. 47.
    Weyl, H.: Das asymptotische verteilungsgesetz der eigenwerte linearer partieller differentialgleichungen (mit einer anwendung auf die theorie der hohlraumstrahlung). Mathematische Annalen 71, 441–479 (1912).MathSciNetCrossRefMATHGoogle Scholar
  48. 48.
    Zhu, H., Williams, C., Rohwer, R., Morciniec, M.: Gaussian regression and optimal finite dimensional linear models. In: Bishop, C. (ed.) Neural Networks and Machine Learning. Springer, Berlin (1998)Google Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Numerical Analysis GroupThe University of OxfordOxfordEngland
  2. 2.Laboratory of Computational PhysicsInstitute of Applied Physics and Computational MathematicsBeijingChina

Personalised recommendations